Arkansas, 2017

Drought in Arkansas, February 1 to 28, 2017

February 1 to 28, 2017 · NWS TSA · 7 events in 7 counties and zones

Precipitation across much of northwestern Arkansas was below average during the month of February 2017. In fact, a large portion of northwestern Arkansas and parts of west central Arkansas only received between 25 and 50 percent of normal average precipitation for the month.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Precipitation across much of northwestern Arkansas was below average during the month of February 2017. In fact, a large portion of northwestern Arkansas and parts of west central Arkansas only received between 25 and 50 percent of normal average precipitation for the month. These unusually dry conditions followed a period of below normal precipitation that began in early autumn. As a result, Severe Drought (D2) conditions persisted this month across all of west central Arkansas and developed across all of northwestern Arkansas. Extreme Drought (D3) conditions persisted across much of Sebastian, Crawford, and Franklin Counties. Monetary damage estimates resulting from the drought were not available.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jan 31, 11:39 PM CST, 21 minutes earlier.

Area forecast discussion, Jan 31, 11:39 PM CST, 21 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1139 PM CST Tue Jan 31 2017

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Cold front will gradually sag southward overnight with a wind
shift at KMLC after 12z. At the other terminals...winds will be
light northeast or calm. Winds become stronger after 15z across
the northeast OK terminals. Clouds will increase by evening
especially across the southeast although VFR conditions are
expected through the period.

&&

.PREV DISCUSSION... /Issued 920 PM CST Tue Jan 31 2017/

DISCUSSION...
A stalled frontal boundary to the south of the Interstate 44
corridor will start getting a push to the south late tonight and
Wednesday. The current forecast for tonight is on track and no
update is planned at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   35  57  30  43 /   0   0   0  10
FSM   42  65  38  46 /   0   0  10  10
MLC   45  65  36  45 /   0   0  10  20
BVO   28  56  25  42 /   0   0   0   0
FYV   36  59  29  43 /   0   0   0  10
BYV   38  56  29  40 /   0   0   0  10
MKO   40  61  33  45 /   0   0   0  10
MIO   34  54  27  41 /   0   0   0  10
F10   40  59  33  42 /   0   0   0  10
HHW   46  67  44  50 /   0  10  10  30

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

CORFIDI

LONG TERM....18
AVIATION...06
Hazardous weather outlook, Jan 31, 5:07 PM CST, 6 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
507 PM CST TUE JAN 31 2017

ARZ001-002-010-011-019-020-029-OKZ049-053>076-011100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
507 PM CST TUE JAN 31 2017

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY...HIGH WIND POTENTIAL.
THURSDAY AND FRIDAY...NO HAZARDS.
SATURDAY...WINTER WEATHER POTENTIAL.
SUNDAY...NO HAZARDS.
MONDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
GUSTY NORTHEAST WINDS ARE EXPECTED BEHIND A COLD FRONT ON
WEDNESDAY...MAINLY ACROSS NORTHEAST OKLAHOMA. THE STRONG WINDS
COMBINED WITH THE ALREADY FAVORABLE AMBIENT CONDITIONS WILL YIELD
LIMITED FIRE SPREAD POTENTIAL.

A SHALLOW SURGE OF MODIFIED ARCTIC AIR WILL PUSH INTO THE REGION
LATER THIS WEEK...AND IS EXPECTED TO EXIT THIS WEEKEND. AS THIS
PROCESS OCCURS...LOW LEVEL WARM ADVECTION MAY PRODUCE SOME LIGHT
DRIZZLE ACROSS THE REGION. TO THE NORTH OF INTERSTATE 40...SURFACE
TEMPERATURES ARE FORECAST TO BE NEAR FREEZING...AND THUS THERE IS
SOME POTENTIAL FOR LIGHT FREEZING RAIN OR LIGHT SLEET EARLY
SATURDAY MORNING.

THUNDERSTORM CHANCES WILL INCREASE EARLY NEXT WEEK AS ANOTHER
STORM SYSTEM APPROACHES THE AREA.

WEATHER.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Benton

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Benton forecast zone
Reported by
Official NWS Observations
Coordinates
36.339, -94.256 (the zone’s center; the record gives no point)

Drought, Carroll

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Carroll forecast zone
Reported by
Official NWS Observations
Coordinates
36.341, -93.538 (the zone’s center; the record gives no point)

Drought, Crawford

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Crawford forecast zone
Reported by
Official NWS Observations

Drought, Franklin

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Franklin forecast zone
Reported by
Official NWS Observations

Drought, Madison

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Madison forecast zone
Reported by
Official NWS Observations
Coordinates
36.011, -93.725 (the zone’s center; the record gives no point)

Drought, Sebastian

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Sebastian forecast zone
Reported by
Official NWS Observations

Drought, Washington

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Washington forecast zone
Reported by
Official NWS Observations
Coordinates
35.979, -94.216 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2017Every state in 2017This day in weather historyWarnings in Arkansas, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 678150, 678151, 678152, 678153, 678154, 678155, 678156.